Click link for more description
Chapter 25: Agents that Act on Blood
1. A patient who has atrial fibrillation (AF) has been taking warfarin (Coumadin). The primary care nurse practitioner (NP) plans to change the patient’s medication to dabigatran (Pradaxa). To do this safely, the NP should:
initiate dabigatran when the patient’s international normalized ratio (INR) is less than 2.
start dabigatran 7 to 14 days after discontinuing warfarin.
begin giving dabigatran 1 week before discontinuing warfarin.
order frequent monitoring of the patient’s INR after dabigatran therapy begins.
2. A patient who is obese is preparing to have surgery. To help prevent venous thromboembolism (VTE), the primary care NP should prescribe:
low-dose aspirin once daily.
clopidogrel (Plavix) 75 mg once daily.
enoxaparin (Lovenox) 30 mg twice daily.
warfarin (Coumadin) titrated to achieve an INR of 3.5.
3. A patient who will undergo surgery in implant a biosynthetic heart valve asks the primary care NP whether any medications will be necessary postoperatively. The NP should tell the patient that it will be necessary to take:
daily low-dose aspirin for 1 year.
heparin injections as needed based on activated partial thromboplastin time levels.
lifelong warfarin combined with enoxaparin as needed.
warfarin for 3 months postoperatively plus long-term aspirin.
4. A patient in the clinic develops sudden shortness of breath and tachycardia. The primary care NP notes thready pulses, poor peripheral perfusion, and a decreased level of consciousness. The NP activates the emergency medical system and should anticipate that this patient will receive:
low-dose aspirin and warfarin.
low-molecular-weight heparin (LMWH).
unfractionated heparin (UFH) and warfarin.